Tapering from Long-Term Benzodiazepine Use with Severe Hyperacusis and Tinnitus

Discussion in 'Support' started by Sen, Aug 5, 2016.

tinnitus forum
    1. Sen
      Caffeine

      Sen Member

      Tinnitus Since:
      October, 2012.
      For the past 2 and a half years I've been taking 1.5mg of ativan every day. I recently decided to taper down because I'm concerned about how long term use will affect me.

      In the beginning of July I began a much too fast taper and cut 1/3 of my dose in about a 3 week span. All of my symptoms worsened, including tinnitus and hyperacusis, and I even developed some new eyesight symptoms.

      I then reinstated, and the symptoms only mildly improved. I have been in a near constant state of panic since mid July. Since then I've contacted my doctor and we've discussed a slow substitution taper form valium. Over the next few weeks I will replace my ativan with an equivalent dose of valium. Then, over the next year or so I will attempt to slowly taper from the valium at around 5% per cut.

      Last night I replaced my evening dose with valium and I am already experiencing worsening tinnitus and hyperacusis. This is even before a dose reduction. My ears feel like they've been severely sunburned and are more sensitive to noise than they've been in over 2 years; it was so bad I struggled to sleep with the window open. My facial symptoms that I thought had gone away are now returning, and my tinnitus is piercing through my skull.

      I am also experiencing severe anxiety and depression about my symptoms and this situation in general. No matter how I look at it I don't see a happy future in my life.

      Any advice or support is appreciated. Thanks.
       
    2. hartje5
      Wishful

      hartje5 Member Benefactor

      Tinnitus Since:
      4 december 2015
      Cause of Tinnitus:
      Verapamil, Flecainide, Apixaban, stress
      Hi Matt,

      I tapered from 1 mg Xanax to now 1 mg Valium and it has anything but an easy ride. Every time I make a change I get severely depressed have crying spells and T goes through the roof. I've had shaking hands, burning feet, bad neck and back pain, electricity that shoots through my body, fevers. I'm doing the 'my life is over' and 'I cannot take this' every time.

      What I'm holding on to is that in time the symptoms go away. I taper 1 mg of Valium every week (or so) and after four days my symptoms are at its worst. After a week it usually gets better.

      I do take Mirtazapine for sleep. For me being on Xanax was worse than being on Valium because I had very bad inter dose withdrawal symptoms on Xanax. I would wake up with adrenaline rushing through my body and it would take till half an hour after my next pil to calm this down.

      I know now benzo's make me depressed. I'm very sensitive to any kind of medication and benzo's made me go from very anxious to severely depressed. I prefer anxiety.

      The worst thing of it all is that I cannot take care of my husband and children. I feel terribly terribly guilty I cannot be there for them and I am ashamed of my emotional state.

      The fact that in life nothing is fixed and everything constantly changes eases my mind a bit. I meditate with my headspace app every day and that helps me deal with my depression somewhat.

      I think it's great you're trying to get off the benzo but take it slow and don't force yourself.
       
      • Helpful Helpful x 1
    3. glynis-harbron
      Feminine

      glynis-harbron Member Benefactor Hall of Fame Ambassador Team Awareness Team Research

      Location:
      England, Stoke-on-Trent
      Tinnitus Since:
      2004
      Cause of Tinnitus:
      Meniere's Disease
      Coming off any medication affecting the brain can cause a lot of side effects and also an increase in your tinnitus.
      A very slow taper is best and I'm sure weaning from from atvian to valium will help you.
      I was on Larozapan a few years ago but came off them before I got adicted and remember my tinnitus spiked.
      Recently came off Anitryptaline a little to quickly after 12 years with in just over a week and my ears went nuts too.
      Take care and good luck...lots of love glynis
       
      • Like Like x 1
    4. ruben ruiz

      ruben ruiz Member

      Location:
      Tucson, AZ
      Tinnitus Since:
      2012
      Cause of Tinnitus:
      I believe it was meds and stress
      Ive gone from 4.0 mg of clonapin to 1.5mg. took me 10 weeks. What I dont see is the possibility of quitting the final 1.5 clonapin. From there what? The tinnitus will still cause anxiety what do you do then. I'm ashamed of the USA. 700,000.000 sick acute to chronic, suicides and what are they doing for the awful illnesses. Keep building weapons of mass destruction while so many American are sufffering losing their families and lives. Christians I think not.
       
      • Agree Agree x 3
    5. hartje5
      Wishful

      hartje5 Member Benefactor

      Tinnitus Since:
      4 december 2015
      Cause of Tinnitus:
      Verapamil, Flecainide, Apixaban, stress
      For some reason tapering Valium has not yet caused anxiety for me. Maybe it's the Mirtazipine? I was more anxious on 0,5 mg of Xanax XR then I am now on 1 mg Valium. The mind is a strange thing, I'm having a slight withdrawal headache and my tinnitus is at an absolute minimum now after spiking like crazy yesterday. If only it could stay this way....

      Glynis I'm wondering how you are doing on Effexor now.
       
    6. glynis-harbron
      Feminine

      glynis-harbron Member Benefactor Hall of Fame Ambassador Team Awareness Team Research

      Location:
      England, Stoke-on-Trent
      Tinnitus Since:
      2004
      Cause of Tinnitus:
      Meniere's Disease
      @hartje5 ,
      I'm doing fine on effexor and no problems .
      Not been on here as much the past week as not been very well with health issues but doing better now....lots of love glynis
       
    7. hartje5
      Wishful

      hartje5 Member Benefactor

      Tinnitus Since:
      4 december 2015
      Cause of Tinnitus:
      Verapamil, Flecainide, Apixaban, stress
      Good to hear :)
       
    8. Nonna
      Barefooter

      Nonna Member

      Tinnitus Since:
      1/17/16
      Cause of Tinnitus:
      Allergies
      Xanax makes me way more anxious, like speed for me, I can not take them. Glad to hear valium is easier on u.
       
    9. Sen
      Caffeine

      Sen Member

      Tinnitus Since:
      October, 2012.
      It's the opposite for me. When I'm doing well I don't really use the forums, but during the dark times I find it hard to stay away.
       
      • Agree Agree x 2
      • Hug Hug x 1
    10. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      @Sen sorry you're struggling with this; benzos can be a real beast to get off of. There's a dedicated forum for support with that over at benzobuddies.org
       
      • Agree Agree x 1

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.